From StudyingMed

< AH1
Jump to: navigation, search

SEE SLIDES

  • Steven Johnson syndrome with seizures and
    • Valproate with the medication for _____ means the effective dose is much
  • AF, 83 years old, warfarin. Subconjunctival hemmorhage with periorbital ecchymoses, visual acuity unchanged. INR wasn't in the therapeutic range, but still bleeding. Have to keep her on the warfarin despite haemorrhage.
  • Woman with osteoporosis: pain on palate and problems with swallowing.
    • Osteoporosis treatment
      • Osteonecrosis of the jaw
      • Having trouble swallowing bisphosphonates - holding it against the top of the mouth - erosive mucositis
  • Non-healing ulcer
    • Tetracycline to suppress corynebacteria after hip replacement. Swapping onto cephalosporin worked

ED admission: 66 year female

  • Presentation: confusion, agitation, now morbund and septic
  • History: 3/52 post TKR (private), general deterioration in mental state
  • On examination: T 39.5C, BP 110/70, P95, just rousable to pain (GCS - problem maintaining airways)
  • Past: hypertension, LVF, polymyalgia rheumatica, OA
  • FBC: WCC 18 (leucocytosis)
  • Medication
    • Oxycodone 5mg nocte: Hip pain (chronic)
    • Paradex (dextropropoxyphene/paracetamol) 2TDS: Hip pain
      • Dextro = opioid
    • Temazepam 10mg nocte: Insomnia (chronic)
    • Frusemide 40mg mane: Heart failure
    • Lisinopril 7.5mg mane: HF/HTN (long term)
    • Thyroxine 100mcg mane: T4 replacement
    • Prednisolone 4mg mane: Polymyalgia (long term)
  • Together: 2 different opioids and a benzo
  • Steroids can be associated with psychosis

Investigations

  • Source of sepsis?
    • Prosthetic knee
    • Meningiis
    • Encephalitis
    • UTI
  • Test and results
    • Blood culture - NAD
    • CT of head - NAD
    • MSU - positive = E. Coli sensitive to trimethoprim
    • Lumbar puncture - NAD

Progress

  • Day 2 - increased agitation and aggression
    • Rx- PRN haloperidol 0.5mg – 2mg q 4hrly
  • Day 3 - more alert but disorientated
  • What’s going on?

Case continued (Monday)

  • Contacted husband
  • On D/C from private hospital:
    • given scripts for “Valium” & “Capadex”
    • Confused re what was for pain and what was for agitation
  • Contacted GP
  • Confirmed Webster pak
  • Unaware of extra diazepam or Capadex/ Paradex duplication

Drug induced problems

  • Diagnosis:
    • Severe dextropropoxyphene and benzodiazepine intoxication
    • Unintentional acute withdrawal
    • “Polyphysicianism”

Week one of intern

  • Paraplegic patient been in A&E for 8 hrs with urosepsis with carer
  • You have been on since 10 am Sunday, now 11pm, have had 2 x 10 minute breaks and registrar asks if you can just “write his meds up”

What information is available to you ?

  • No medications brought in from home
  • Medication list – wife gave to nurse at reception desk
  • Second medication list amongst the paper work
  • Wife had to go and pick up kids from relatives
  • He does not know – “I just take ‘em

Monday am

  • 22 meds written up
  • No doses for 3 inhalers
  • Metoprolol 25mg bd (was on 75 mg bd)
  • Amlodipine omitted
    • BP 130/85 on admission
  • Simvastatin omitted

Underlying Factors

  • D/W Prescriber – had 2 non dated, different lists!
  • Patient did not know
  • Had been on for 12 hrs, 20 minute break
  • 3rd day as intern, had NEVER fully admitted a patient through to writing up all the medications
  • Registrar said, they would sort out rest of admission – just write them up
  • Wife had said she would take a punt at his medications!

Use collateral history from pharmacists/other doctors/family members for medications

Lessons

  • 5-20% of admissions drug related (Roughead, MJA, 2001)
  • Junior Drs alone in ED taking histories, 1 in 2 histories up to 5 errors
  • Failure primary/ secondary care communication
  • Reliance on one source of information for medication history taking
  • Always need to ask patients, carers, other Drs, community pharmacists about medications
  • Over reliance on ‘lists’

Principles

  • It is important to identify what the patient was actually taking prior to admission
  • Compare this with what the patient should be taking, in order to identify:
    • treatment gaps and compliance issues
      • administration is not always correct
    • possible drug related problems
  • Helps to understand nature of illness and its responsiveness to treatment

AD, 67 yr, Male Presents to A&E via Locum GP service

  • Presenting Problem: Increasing SOB, Paroxysmal Nocturnal Dyspnoea, (daughter called GP)
  • PMH: NIDDM (10 yrs), HT(20 yrs), CRF, MI (3 yrs), LVF, RA.
  • Social History:Lives alone , grumpy, stoic
  • O/E: BP 190/90, Pulse 89 SR, JVP 8-9 cm, chest bi-basal crackles, peripheral oedema
  • Lab: Creatinine 0.19 (prev 0.13, 3 months ago) Hb 135, K+ 5.0; all other results: NAD
  • Diagnosis: exacerbation LVF, CXR confirms (fluid rather than consolidations)
    • Why has he had an exacerbation of LVF?

Summary of Information obtained by ED Dr

  • See list
    • Note that there is a difference between discharge summary and the ED summary (people didn't copy it right)
  • Methotrexate is a disease modifier for RA, can interact with nonsteroidals
  • Could be in trouble if he's on the patch as well as the nitrate
  • Where's his folic acid? He's on methotrexate.
  • Note that people have medications hidden everywhere, don't confess to herbs and vitamins, take a lot of over-the-counter drugs (e.g. lots of paracetamol: liver impairment)
  • A list of >3 things is not really allergy. Remember rashes which can progresse to anaphylaxis
    • People might overstate things
    • Look at recently ceased medications
  • "This is used for this - is that what you're taking it for?"
  • "You should be on this - are you?"
  • Don't forget labels saying "as directed" - you don't know how often they're taking it
  • Remember mystery overseas drugs
  • 20% are drug related admissions. Try not to contribute to things (don't make it worse).